Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 10, 2003, 12:10 AM EDT for Washtenaw County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 12:10 AM EDT (04:10 UTC)
- Expired
- May 10, 2003, 1:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 67 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
169 WUUS53 KDTX 100410 SVRDTX MIC161-100515- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1210 AM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 115 AM EDT * AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BRIDGEWATER...OR 16 MILES NORTH OF ADRIAN...MOVING NORTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRIDGEWATER...PLEASANT LAKE AT 1220 AM EDT CHELSEA AT 1230 AM EDT SALINE...LYNDON TOWNSHIP AT 1235 AM EDT DEXTER AT 1250 AM EDT HUDSON MILLS AT 1255 AM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4210 8415 4209 8374 4227 8353 4244 8412 $$ JB OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:07 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 9, 10:07 PM EDT, 2 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1007 PM EDT FRI MAY 9 2003 MAIN CONCERN HERE FOR THE OVERNIGHT HOURS WILL BE CONVECTIVE POTENTIAL AND INCLUDING POSSIBLE SEVERE. 01Z SURFACE ANALYSIS SHOWS WARM FRONT /BASED ON THERMAL CONSIDERATIONS/ EXTENDING SOUTHEAST FROM OCCLUDED FRONT NEAR ORD TO GSH/FWA/AOH LINE. THIS PLACES ENTIRE CWA ON COOL SIDE OF WARM FRONT. 00Z DTX SOUNDING SHOWS...AS MIGHT BE EXPECTED IN THIS REGIME...ZERO SFC BASED CAPE. FRONTAL INVERSION IS FAIRLY DEEP AT 5K FEET. LIFTING PARCEL FROM MAX THETA-E AROUND 840MB YIELDS LITTLE CAPE AND AN LI OF 0.65. 00Z RUC SHOWS TSRA OVER INDIANA DEVELOPING IN 850MB THETA-E RIDGE AND LOW LEVEL CONVERGENCE. OVER NEXT COUPLE OF HOURS THIS RIDGE WILL EXTEND INTO FAR SOUTHEAST LOWER. ALTHOUGH ELEVATED INSTABILITY NOT TOO IMPRESSIVE HERE AT DTX...HIGHER ELEVATED INSTABILITY LIKELY SOUTH...AND WITH LOW LEVEL FLOW PROGGED TO REMAIN SW OVERNIGHT /30-35 KNOTS INDICATED ON ILX VWP 3-5K FEET/...GREATER INSTABILITY OVER INDIANA WILL BE ADVECTED INTO THE REGION...WITH ANY STORMS THAT MAKE IT INTO SE LOWER BECOMING ELEVATED. /WARM FRONT SHOULD MOVE EVER SO SLOWLY NORTH OVERNIGHT...BUT CWA LOOKS TO REMAIN ON THE COOL SIDE THROUGH THE OVERNIGHT HOURS./ CONVECTIVE ACTIVITY OVER INDIANA AND INTO OH LOOKS LIKE IT WILL SKIRT THE SOUTHERN EDGE OF THE CWA. FURTHERMORE...ANY MCS-TYPE DEVELOPMENT OVER CENTRAL IL...WOULD LOOK TO TRACK SLIGHTLY NORTH OF EAST DUE EAST /PER 300-850MB THICKNESS-WIND CONSIDERATIONS/. BOTH OF THESE FACTORS BRING TSRA CLOSE ENOUGH TO MAINTAIN CHANCE POPS OVERNIGHT ACROSS SOUTHERN THIRD OF CWA. AS FOR SEVERE POTENTIAL...CANNOT RULE OUT AN ISOLATED STORM CROSSING WARM FRONT AND PRODUCING SOME MARGINAL SEVERE WX. GIVEN DEPTH OF FRONTAL INVERSION WOULD EXPECT THAT MOST PROBABLE SEVERE WX TO BE HAIL. HWO WILL CALL FOR JUST AN ISOLATED POSSIBILITY OF SEVERE ALONG AND SOUTH OF I 94. OKEEFE AFTERNOON DISCUSSION FOLLOWS... AN UPPER LOW ROTATING OVER THE UPPER MISSISSIPPI VALLEY HAS AN ASSOCIATED SURFACE LOW CENTERED NEAR MINNEAPOLIS WITH AN OCCLUDED FRONT EXTENDING INTO CHICAGO THEN BACK INTO THE MID MISSISSIPPI VALLEY. MEANWHILE...A WARM FRONT EXTENDS FROM NEAR CHICAGO EAST-SOUTHEAST INTO CENTRAL OHIO. SOUTH OF THIS BOUNDARY...THE AIRMASS IS QUITE UNSTABLE AS TEMPS HAVE RISEN INTO THE LOWER 80S AND SURFACE DEWPOINTS ARE CURRENTLY IN THE LOW 70S. SUBSTANTIAL DRY AIR ABOVE THE BOUNDARY LAYER AND A CAPPING INVERSION HAS THUS FAR PREVENTED CONVECTION FROM DEVELOPING ALONG THE BOUNDARY. CONVECTION IS HOWEVER BEGINNING TO DEVELOP IN SOUTHERN INDIANA ALONG THE LEADING EDGE OF THE HIGHER 850-700MB MOISTURE. ANOTHER UPPER LOW OVER UTAH WILL BE A KEY PLAYER IN THE WEATHER OVER THE GREAT LAKES BY THE END OF THE WEEKEND AS A SIGNIFICANT SPRING STORM SYSTEM IS EXPECTED TO MOVE INTO THE AREA. THIS SYSTEM WILL BE THE MAIN FORECAST CONCERN THIS PACKAGE. THE 12Z MODEL SUITE SHOW THE UPPER CIRCULATION OVER UTAH LIFTING NORTHEAST INTO THE SOUTHERN PLAINS ON SATURDAY...THEN LIFTING INTO THE WESTERN GREAT LAKES SATURDAY NIGHT...CARVING OUT A DEEP UPPER LOW OVER THE REGION ON SUNDAY. THIS WILL LEAD TO RAPID CYCLOGENESIS OVER THE MISSISSIPPI VALLEY/WESTERN LAKES SATURDAY NIGHT...SENDING A STRONG SURFACE COLD/OCCLUDED FRONT THROUGH SOUTHEAST MICHIGAN SUNDAY MORNING. THE ONLY MAJOR DIFFERENCES AMONG THE MODEL SOLUTIONS IS TIMING OF THE FRONT. THE GFS HAS THE FRONT THROUGH THE AREA BY 12Z...WHILE THE ETA TAKES IT THROUGH DURING THE MORNING. THE UKMET AND CANADIAN LIE IN BETWEEN THE TWO AS FAR AS TIMING. GIVEN THE DEEPENING UPPER LOW AND ITS SLIGHT NEGATIVE TILT...PREFER THE FARTHER WEST AND SLOWER ETA SOLUTION. FOR TONIGHT...I WILL CONTINUE TO CARRY A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTH OF M-59 AS THE WARM FRONT SLOWLY ADVANCES NORTH THIS EVENING. INCREASING INSTABILITY SOUTH OF THE BOUNDARY MAY BE ENOUGH TO BREAK THROUGH THE CAP. WITH NO FORCING ACROSS THE NORTH AND ONLY MODEST 850MB THETA E RIDGING PASSING THROUGH THIS EVENING...I WILL KEEP THE NORTHERN COUNTIES DRY. CONVECTION SHOULD DEVELOP OVER THE MID MISSISSIPPI VALLEY TONIGHT ON THE NOSE OF A 50 KT LOW LEVEL JET OVER THE SOUTHERN PLAINS...FORCED BY NOCTURNAL COOLING AND IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT RESULTING FROM THE MID LEVEL WAVE. THIS WIDESPREAD ACTIVITY SHOULD REMAIN WELL SOUTH OF THE FORECAST AREA. HOWEVER...I WILL MAINTAIN LOW CHANCES FOR SHOWER AND THUNDER ACROSS THE FAR SOUTH AS THE 850MB THETA E ADVECTION STRENGTHENS OVERNIGHT. ON SATURDAY...REMNANTS OF THE WARM FRONT SHOULD LINGER OVER THE FORECAST AREA. THIS WILL PROVIDE A FOCUS FOR POSSIBLE CONVECTIVE DEVELOPMENT. INSTABILITY WILL RELY HEAVILY ON HOW MUCH CLOUD COVER FROM CONVECTION TO THE SOUTHWEST WILL LINGER OVER THE REGION. AT THIS POINT...EXPECT MOST OF THE CLOUD DEBRIS TO BE SOUTH OF THE STATE. MODIFIED ETA SOUNDINGS FOR 77/66 YIELDS 2K J/KG CAPE. THIS ALONG WITH 0-6KM SHEAR NEAR 30 M/S MAY BE ENOUGH TO ALLOW STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. MORE WIDESPREAD CONVECTION WILL OCCUR SATURDAY NIGHT IN ADVANCE OF THE MID LEVEL WAVE AND ASSOCIATED SURFACE FRONT. COPIOUS MOISTURE TRANSPORT OVERNIGHT WILL ALLOW PRECIPITABLE WATER VALUES TO APPROACH 1.8 INCHES. SO A PERIOD OF HEAVY RAINFALL IS DEFINITELY POSSIBLE. POTENT MID LEVEL DRY SLOT LATE SATURDAY NIGHT INTO EARLY SUNDAY WILL ADD TO NEGATIVE BUOYANCY POTENTIAL FOR STRONG THUNDERSTORM DOWNDRAFTS. SURFACE BASED CAPE ON THE ORDER OF 1500 J/KG AHEAD OF THE FRONT ALONG WITH STRONG UNIDIRECTIONAL SHEAR WILL LIKELY LEAD TO THE DEVELOPMENT OF A SQUALL LINE OVER THE AREA. HIGH HELICITY VALUES ALONG THE OCCLUDED FRONT WILL ALSO POSE A THREAT FOR SUPERCELLS. SO SEVERE WEATHER LOOKS VERY LIKELY LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. MUCH COLDER AIR WILL FILTER INTO THE REGION ON SUNDAY IN THE WAKE OF THE FRONT. STRONG SUBSIDENCE/ISENTROPIC DESCENT AND MIXING HEIGHTS NEAR 5K FEET MAY ALLOW 40-45 KT WINDS TO MIX DOWN TO THE SURFACE. THUS A HIGH WIND ADVISORY MAY BE NEEDED FOR SUNDAY AFTERNOON/EVENING. I WILL REMOVE POPS ON SUNDAY AFTERNOON AS A STRONG MID LEVEL DRY SLOT WORKS ACROSS THE AREA BEHIND THE SURFACE FRONT. DEEP MOISTURE WRAPS BACK AROUND THE OCCLUDED SURFACE SYSTEM SUNDAY NIGHT AS IT MEANDERS ACROSS THE NORTHERN LAKES REGION THROUGH MONDAY. THUS I WILL BRING BACK THE CHANCE FOR SHOWERS SUNDAY NIGHT INTO MONDAY. I WILL KEEP MAX TEMPS IN THE 50S ON MONDAY...ALTHOUGH WITH THE COLD AIR WRAPPING AROUND THIS SYSTEM AND ALL THE CLOUD COVER...HIGHS MAY NOT MAKE IT OUT OF THE 40S. FOLLOWING THE DEPARTURE OF THE UPPER TROUGH TO THE EAST BY MID WEEK...MODEL SOLUTIONS ARE INDICATING A HIGH AMPLITUDE SPIT FLOW REGIME OVER THE REGION...WITH AN UPPER RIDGE BUILDING ACROSS THE NORTHERN LAKES AND A TROUGH BUILDING INTO THE OHIO VALLEY. THE GFS IS MUCH MORE AMPLIFIED WITH THESE FEATURES THAN THE EUROPEAN OR CANADIAN SOLUTIONS. ENSEMBLE MEANS SUPPORT A MUCH LESS AMPLIFIED PATTERN AS WELL. THUS...WEAK HIGH PRESSURE AND DRY CONDITIONS SHOULD REMAIN OVER THE AREA THOUGH THE END OF THE WEEK. TEMPERATURES SHOULD SLOWLY REBOUND TO NEAR NORMAL BY THE END OF THE WEEK AS THICKNESSES INCREASE. .DTX...NONE. CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 9, 11:42 PM EDT, 28 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1142 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...OVERNIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ALONG AND SOUTH OF I 94. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF I 94 OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO GOLF BALL SIZE. THUNDERSTORMS WILL MOVE EAST AROUND 25 MPH. A WARM FRONT SOUTH OF SOUTHEAST MICHIGAN WILL LIFT TO THE MICHIGAN OHIO BORDER BY SUNRISE SATURDAY. VERY MOIST AND UNSTABLE AIR SOUTH OF THE FRONT WILL INTERACT WITH THIS WARM FRONT TO PROMOTE THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF MORE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...ESPECIALLY SATURDAY NIGHT. SOME STORMS SATURDAY COULD BE SEVERE...BUT SEVERE STORMS ARE MORE LIKELY SATURDAY NIGHT ALONG AND AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. LINGERING THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY OVER NORTHERN COUNTIES...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION HAS OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:43 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 62 min |
| May 10, 12:42 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 48 min |
| May 10, 12:59 AM EDT | Special Marine Warning | DTX | 31 min | |
| May 10, 2:29 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 61 min |
| May 10, 3:03 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 57 min |
| May 10, 3:42 AM EDT | Special Marine Warning | DTX | 48 min | |
| May 10, 4:01 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| May 10, 4:42 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
| May 10, 5:07 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 53 min |
| May 10, 5:56 AM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.